Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Examples of unoriented area-minimizing surfaces


Author: Frank Morgan
Journal: Trans. Amer. Math. Soc. 283 (1984), 225-237
MSC: Primary 49F22; Secondary 53C65
DOI: https://doi.org/10.1090/S0002-9947-1984-0735418-6
MathSciNet review: 735418
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A comprehensive study is made of constructions of area-minimizing flat chains modulo two. Many have singularities. For instance, any bounded, area-minimizing submanifold of $ {{\mathbf{R}}^n}$ occurs as the singular set of some area-minimizing flat chain modulo two in some $ {{\mathbf{R}}^N}$.


References [Enhancements On Off] (What's this?)

  • [1] William K. Allard, On the first variation of a varifold, Ann. of Math. (2) 95 (1972), 417-491. MR 0307015 (46:6136)
  • [2] -, On the first variation of a varifold: Boundary behavior, Ann. of Math. (2) 101 (1975), 418-446. MR 0397520 (53:1379)
  • [3] F. J. Almgren, Jr., How to connect minimal surfaces by bridges, in preparation. (Cf. Abstracts Amer. Math. Soc. 3 (1980), 775 B7, p. 225.)
  • [4] -, $ {\mathbf{Q}}$ valued functions minimizing Dirichlet's integral and the regularity of area minimizing rectifiable currents up to codimension two (preprint).
  • [5] J. Dadok and R. Harvey, Calibrations on $ {{\mathbf{R}}^6}$, Duke Math. J. (to appear). MR 726326 (85a:53056)
  • [6] Ennio DeGiorgi, Sulla differenziabilità e l'analiticità delle estremali degli integrali multipli regolari, Mm. Accad. Sci. Torino Cl. Sci. Fis. Mat. Natur. (3) 3 (1957), 25-43. MR 0093649 (20:172)
  • [7] Herbert Federer, Geometric measure theorey, Springer-Verlag, Heidelberg and New York, 1969. MR 0257325 (41:1976)
  • [8] -, Real flat chains, cochains and variational problems, Indiana Univ. Math. J. 24 (1974), 351-407. MR 0348598 (50:1095)
  • [9] -, The singular sets of area minimizing rectifiable currents with codimension one and of area minimizing flat chains modulo two with arbitrary codimension, Bull. Amer. Math. Soc. 76 (1970), 767-771. MR 0260981 (41:5601)
  • [10] -, Some theorems on integral currents, Trans. Amer. Math. Soc. 117 (1965), 43-67. MR 0168727 (29:5984)
  • [11] Herbert Federer and Wendell H. Fleming, Normal and integral currents, Ann. of Math. (2) 72 (1960), 458-520. MR 0123260 (23:A588)
  • [12] Wendell H. Fleming, Flat chains over a coefficient group, Trans. Amer. Math. Soc. 121 (1966), 160-186. MR 0185084 (32:2554)
  • [13] -, On the oriented Plateau problem, Rend. Circ. Mat. Palermo (2) 11 (1962), 1-22. MR 0157263 (28:499)
  • [14] Robert M. Hardt, On boundary regularity for integral currents or flat chains modulo two minimizing the integral of an elliptic integrand, Comm. Partial Differential Equations 2 (1977), 1163-1232. MR 0513682 (58:23954)
  • [15] Reese Harvey and H. Blaine Lawson, Jr., Calibrated geometries, Acta Math. 148 (1982), 47-157. MR 666108 (85i:53058)
  • [16] Reese Harvey and Frank Morgan, The comass ball in $ { \wedge ^3}{{\mathbf{R}}^6}$, in preparation.
  • [17] Olga A. Ladyzhenskaya and Nina N. Ural'tseva, Linear and quasilinear elliptic equations, Academic Press, New York, 1968. MR 0244627 (39:5941)
  • [18] H. Blaine Lawson, Jr., The equivariant Plateau problem and interior regularity, Trans. Amer. Math. Soc. 173 (1972), 231-249. MR 0308905 (46:8017)
  • [19] Frank Morgan, Area-minimizing currents bounded by higher multiples of curves, Rend. Circ. Mat. Palerno 33 (1984). MR 743207 (85k:49091)
  • [20] -, The exterior algebra $ { \wedge ^k}{{\mathbf{R}}^n}$ and area minimization, Linear Algebra Appl. (to appear).
  • [21] -, On the singular structure of three-dimensional, area-minimizing surfaces, Trans. Amer. Math. Soc. 276 (1983), 137-143. MR 684498 (84b:49053)
  • [22] -, A smooth curve in $ {{\mathbf{R}}^4}$ bounding a continuum of area minimizing surfaces, Duke Math. J. 43 (1976), 867-870. MR 0415475 (54:3561)
  • [23] Robert Osserman, Minimal varieties, Bull. Amer. Math. Soc. 75 (1969), 1092-1120. MR 0276875 (43:2615)
  • [24] Brian White, The space of $ m$-dimensional surfaces that are stationary for a parametric elliptic integrand (preprint).
  • [25] -, The structure of minimizing hypersurfaces $ \bmod 4$, Invent. Math. 53 (1979), 45-58. MR 538683 (81b:49018)
  • [26] W. P. Ziemer, Integral currents $ \bmod 2$, Trans. Amer. Math. Soc. 105 (1962), 496-524. MR 0150267 (27:268)
  • [27] Herbert Federer, A minimizing property of extremal submanifolds, Arch. Rational Mech. Anal. 59 (1975), 207-217. MR 0388226 (52:9063)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 49F22, 53C65

Retrieve articles in all journals with MSC: 49F22, 53C65


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1984-0735418-6
Keywords: Area-minimizing, flat chain modulo two, singularity
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society